Hormone issues and another round of medication changes

Last week, I had an appointment with my hormone provider. At my last appointment, 4 months ago, I had gotten pretty good results. My estradiol was almost 170 and my testosterone was down to 63, the closest I have ever gotten to my target of 200 and sub 50 respectively. This did not last long, however. A few days after my previous appointment, my insurance required me to switch from estradiol cypionate (depo-estradiol) to estradiol valerate. It took a month to finish my last vial of cypionate and I switched to 10 mg of valerate weekly around 2 months ago. So last week’s appointment was my first chance to see how well the current dosage of estradiol valerate was working out. The answer, I would find out, was that it worked a bit too well.

I got results back this week and frankly, they are not great. My estradiol level was nearly 600 pg/ml (bad), and my testosterone was 6 ng/dl. This estradiol level is way too high, you don’t want it above 300 and this is nearly double that limit. The testosterone is also low, 6 ng/dl would be considered too low for a cis woman. My hormone provider was pretty freaked out about these results and immediately cut my hormone dosages. Although not ideal, I prefer having hormone levels that are too high over continuing to have levels that are too low.

With levels this extreme you would think I would experience some effects, but I really hadn’t noticed anything. My mood has been stable and I didn’t notice any impacts on my physical transition. The only effect that I noticed was that about a month ago my physical strength plummeted. I was suddenly struggling at work to carry equipment that I used every day. I blamed this on a lack of exercise and standard HRT effects on muscles, but I now wonder if it was caused by my lack of testosterone.

In response to these hormone levels, my doctor has changed my dosages and I am not confident in them. Instead of taking 10 mg of estradiol valerate every week, they want me to switch to taking it every other week. I am nervous about doing this. The last time I was on biweekly injections, my hormone levels returned to cis male ranges. I am quite concerned that this will happen again. This fear is exacerbated by the fact that estradiol valerate has a relatively short half-life of only 3.5 days (short compared to other estrogens). It peaks estradiol levels quickly and then is quickly eliminated, so I am concerned a single injection will last for 2 weeks. I would prefer to take 5 mg weekly over 10 biweekly, but my doctor was not a fan of this approach. I won’t know the effects of this change until my next appointment, in 4 months. I may try to push that sooner, I am very concerned this new dosage won’t work.

One thought on “Hormone issues and another round of medication changes

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: